Message Number: YG1127 | New FHL Archives Search
From: Karen Purcell, DVM
Date: 2001-03-11 15:56:00 UTC
Subject: Re: [Ferret-Health-list] pediapred causing hair loss?


> I have an 8 year old female ferret who has been on Pediapred
> since September for insulinoma. Since starting the Pediapred,
> her fur has thinned quite a bit. She is not displaying any other
> outward signs of adrenal disease (no vulva swelling or behavior
> changes), but I know that with her age, that could be a possibility.
> But is it also possible that the Pediapred is contributing to her
> hair loss?
While it is possible that the pred is causing the hairloss, I would
look for other signs of adrenal disease (increased itching, alopecia
on the hind paws, etc) that may be more subtle.

> In case it is adrenal disease, what are the treatment options for
> an 8 year old ferret with insulinoma and adrenal disease? I
> would guess that surgery might do more harm than good at this
> point. In terms of medical management, Lysodren or Lupron?
> Are there any contraindications of either of these with Pediapred
> usage? She goes to the vet this week, and I'd like to be aware of
> our available options.
I'd vote for Lupron myself - much better efficacy with fewer side
effects, in my experience.

-Dr. Karen
This e-mail is provided for general informational purposes only. It is in
no way intended as a replacement for a consultation with a qualified
licensed veterinarian. If you are concerned about your pet's health, you
should seek the advice of your regular veterinarian as soon as possible.